Alert archive / Florida / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 1, NWS Melbourne, FL

January 13, 2008Osceola County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jan 13, 2008, 2:33 PM EST for Osceola County, Florida. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 13, 2008, 2:33 PM EST (19:33 UTC)
Expired
Jan 13, 2008, 3:15 PM EST
In force
42 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

County Osceola County, FL

The radar

The Melbourne radar (KMLB), 36 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 13, 2:45 PM ESTHAIL 1.25Holopaw, FLSPOTTER 6127 REPORTED QUARTER TO HALF DOLLAR HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.6 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2008-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 445 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2008-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
445 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
612 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 131934
SVRMLB
FLC097-132015-
/O.NEW.KMLB.SV.W.0001.080113T1933Z-080113T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
233 PM EST SUN JAN 13 2008

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN OSCEOLA COUNTY IN FLORIDA.

* UNTIL 315 PM EST

* AT 228 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHWEST OF HOLOPAW...AND MOVING NORTHEAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
  HARMONY

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A SMALL INTERIOR ROOM.

LAT...LON 2834 8088 2800 8087 2799 8119 2815 8128
TIME...MOT...LOC 1933Z 242DEG 25KT 2812 8111

$$

KELLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 13, 2:30 PM EST, 3 minutes earlier.

Area forecast discussion, Jan 13, 2:30 PM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
230 PM EST SUN JAN 13 2008

.DISCUSSION...

TONIGHT...FRONT WILL MOVE THROUGH THE AREA TONIGHT WITH ISOLD SHOWER
ACTIVITY TRANSITIONING TO THE SRN CWA IN THE EARLY EVENING. THUNDER
CHCS SHOULD DIMINISH RAPIDLY AFTER SUNSET. NW WINDS WILL USHER IN
COOLER AIR AFTER MIDNIGHT WITH LOWS IN THE UPR 40S NW SECTIONS TO
LWR-MID 50S ELSEWHERE.

MONDAY...A MUCH DRIER AIRMASS WILL OVERSPREAD E CENTRAL FL DURING
THE DAY AS HIGH PRESSURE BUILDS IN ACROSS THE NRN GULF COAST AND
COLD FRONT COLD FRONT PUSHES SE THROUGH THE BAHAMAS. MOSTLY SUNNY
SKIES...AND COOL HIGH TEMPERATURES IN THE 60S CAN BE EXPECTED WITH
NW WINDS NEAR 15 MPH.

MON NGT...SFC HIGH PRESSURE WILL REMAIN ALONG THE NRN GULF COAST
WITH DECREASING NW/N WINDS OVERNIGHT. ACTIVE RN STREAM JET SHOULD
START TO PULL CIRRUS FROM THE GULF OVER FL DURING THE OVERNIGHT
HOURS WHICH MAY LIMIT RADIATIONAL COOLING SOMEWHAT. WILL STILL STAY
CLOSE TO MOS WITH LOWS MAINLY IN THE UPR 30S TO AROUND 40...BUT
COULD SEE SOME LWR-MID 30S IN NORMALLY COLDER AREAS NW OF THE I-4
CORRIDOR.

TUE...ANOTHER COOL DAY IN STORE WITH HIGH PRESSURE ACROSS THE SE
STATES AND INCREASING CIRRUS LIMITING SUNSHINE AT TIMES THROUGH THE
AFTERNOON. HIGHS LWR 60S NORTH TO MID-UPR 60S FAR SRN SECTIONS.

WED-FRI...MODELS COMING INTO BETTER AGREEMENT WITH EVOLUTION OF GULF
SYSTEM WITH LOW PRESSURE DEVELOPING WED NIGHT ACROSS THE CENTRAL
GULF AND MOVING NE INTO THU. HAVE BUMPED UP RAIN CHANCES A BIT FOR
WED NGT INTO THU WITH STRONG RETURN FLOW FROM THE SE ALLOWING FOR
SOME INITIAL UPGLIDE IN THE WAA PATTERN THEN CONTINUED DEEP MOISTURE
PROGD AHEAD OF LOW AND ADVANCING FRONT INTO THU. FOR NOW...WILL
CONTINUE WITH GFS SOLUTION OF FRONT MOVING THROUGH BY FRI...THOUGH
ECM STILL SHOWS SECONDARY S/W IN MEAN ERN US TROUGH TO AFFECT THE
AREA. IN ANY EVENT...EXPECT CONSIDERABLE CIRRUS THROUGH THE END OF
THE WEEK WITH STRONG UPPER LEVEL JET SITUATED ACROSS THE SE STATES
AND OFF THE SE ATLC SEABOARD. SAT-SUN...NO CHANGES TO WEEKEND
FORECAST WITH SFC HIGH ACROSS THE SE AND NRLY FLOW CONTINUING BELOW
NORMAL TEMPS.

&&

.AVIATION...CHC SHRA/TSRA ACROSS NRN TERMINALS SHOLD BE ENDING BY
LATE AFTN WITH ACTIVITY ENDING BY 00Z ACROSS SRN TERMINALS
(KMLB/KVRB). VFR FLYING WX EXPCTED AFT 00Z.

&&

.MARINE...WILL RAISE ADVISORY CONDITIONS FOR THE OFFSHORE WATERS
TONIGHT AS WINDS INCREASE TO 20 KNOTS OFFSHORE AND SEAS BUILD OVER
THE GULF STREAM LATE. NW WINDS OF 15-20 KNOTS WILL CONTINUE TO KEEP
SEAS ELEVATED OFFSHORE INTO MONDAY AND WILL EXTEND ADVISORY INTO THE
EVENING HOURS. VEERING FLOW IS EXPECTED INTO MID WEED AHEAD OF THE
NEXT GULF LOW ON THU...WHICH WILL RAISE WINDS AND SEAS AGAIN BACK TO
ADVISORY LVLS WED NGT AND THU WITH SE/S FLOW.

&&

.FIRE WEATHER...MODELS CONTINUE TO ADVERTISE DEEP LYR DRYING AND
DWPTS CRASHING ACROSS THE INTERIOR ON MONDAY SO WILL RAISE RED FLAG
WARNING FOR INTERIOR SECTIONS. NW WINDS EXPECTED NEAR 15 MPH...SO
INSTANTANEOUS RED FLAG CONDS MIGHT ALSO BE ACHIEVED ALONG THE
COAST...BUT WILL HAVE MID SHIFT TAKE CLOSE LOOK AT 00Z MODELS BEFORE
EXPANDING RFW BEYOND THE INTERIOR. CONTINUED DRY AIRMASS AND
NORTHERLY FLOW TUESDAY...WITH MIN RHS BELOW 35 PCT SO FIRE WX WATCH
POSTED FOR THE INTERIOR TUE AFTN.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  50  63  38  62 /  10   0   0  10
MCO  51  65  39  63 /  10   0   0  10
MLB  54  67  39  64 /  20   0   0  10
VRB  56  68  41  66 /  20   0   0  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING FROM 11 AM TO 6 PM EST MONDAY FOR INLAND
     VOLUSIA-NORTHERN LAKE-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-
     SOUTHERN LAKE.

     FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY
     AFTERNOON FOR INLAND VOLUSIA-NORTHERN LAKE-OKEECHOBEE-
     ORANGE-OSCEOLA-SEMINOLE-SOUTHERN LAKE.

AM...SMALL CRAFT ADVISORY FROM 3 AM TO 10 PM EST MONDAY FOR WATERS
     FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE.

     SMALL CRAFT ADVISORY FROM 7 PM THIS EVENING TO 10 PM EST MONDAY
     FOR WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY
     LINE 20 TO 60 NM OFFSHORE-WATERS FROM VOLUSIA BREVARD
     COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE.

&&

SHORT TERM/AVIATION...KELLY
LONG TERM....VOLKMER
Hazardous weather outlook, Jan 13, 11:37 AM EST, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1137 AM EST SUN JAN 13 2008

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-132200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1137 AM EST SUN JAN 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...THUNDERSTORM IMPACT...
AS A FRONTAL BOUNDARY MOVES INTO THE AREA THERE IS A SLIGHT CHANCE
FOR THUNDERSTORMS CONTAINING BRIEF HEAVY DOWNPOURS AND OCCASIONAL
LIGHTNING STRIKES. STRONG WIND GUSTS WILL ALSO BE POSSIBLE IN ONE
OR TWO STORMS.

...RIP CURRENT IMPACT...
A PERSISTING EAST SWELL WILL KEEP THE RIP CURRENT RISK ELEVATED
AGAIN TODAY. IF YOU PLAN TO VENTURE INTO THE SURF...CHECK WITH THE
BEACH PATROL ABOUT OCEAN HAZARDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
A LOW PRESSURE STORM SYSTEM IS FORECAST TO FORM OVER THE WESTERN
GULF OF MEXICO ON TUESDAY AND MOVE ACROSS NORTH FLORIDA ON
THURSDAY. THIS SYSTEM HAS THE POTENTIAL TO BRING MODERATE TO HEAVY
RAIN TO CENTRAL FLORIDA AND A CHANCE OF THUNDERSTORMS. OVER THE
COASTAL WATERS...CONDITIONS WILL DETERIORATE WEDNESDAY NIGHT WITH
SMALL CRAFT ADVISORY CONDITIONS DEVELOPING AND CONTINUING INTO THE
WEEKEND BEHIND THE FRONT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

KELLY/LASCODY

In the hours before

Special weather statement, Jan 13, 1:08 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
108 PM EST SUN JAN 13 2008

FLZ041-044>046-053-141-144-147-131900-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-NORTHERN BREVARD
COUNTY-NORTHERN LAKE COUNTY-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN LAKE
COUNTY-
108 PM EST SUN JAN 13 2008

...STRONG THUNDERSTORMS APPROACHING METRO ORLANDO...AND WILL
PROGRESS TO THE EAST COAST...

AT 105 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
INCREASING COVERAGE OF THUNDERSTORMS ACROSS LAKE AND POLK
COUNTIES...MOVING NORTHEAST AT 25 MPH ACROSS ORANGE COUNTY.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE CLERMONT...THE THEME
PARKS...ORLANDO...KISSIMMEE...ALTAMONTE SPRINGS AND SANFORD TO NAME
JUST A FEW. THE STORMS SHOULD HOLD TOGETHER AND EVENTUALLY REACH
TITUSVILLE AND NEW SMYRNA BEACH.

A FEW OF THESE STORMS HAVE THE POTENTIAL TO BECOME STRONG. THE
PRIMARY THREAT WILL BE FREQUENT CLOUD TO GROUND LIGHTNING STRIKES
AND GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS
TO BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY.
SEEK SHELTER INDOORS UNTIL THE STORMS PASS.

STATE LAW REQUIRES HEADLIGHTS TO BE TURNED ON WHEN WINDSHIELD WIPERS
ARE IN USE.

KELLY
Special weather statement, Jan 13, 1:18 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
118 PM EST SUN JAN 13 2008

FLZ045-131900-
ORANGE-
118 PM EST SUN JAN 13 2008

...STRONG THUNDERSTORM AFFECTING SOUTHWESTERN ORANGE COUNTY...

AT 109 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER MAGIC KINGDOM...MOVING NORTHEAST AT 25 MPH.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE ANIMAL KINGDOM...
BAY HILL...PINE CASTLE AND BELLE ISLE.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

STATE LAW REQUIRES HEADLIGHTS TO BE TURNED ON WHEN WINDSHIELD WIPERS
ARE IN USE.

KELLY
Special weather statement, Jan 13, 1:56 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
156 PM EST SUN JAN 13 2008

FLZ045-046-131945-
ORANGE-SEMINOLE-
156 PM EST SUN JAN 13 2008

...STRONG THUNDERSTORMS AFFECTING CENTRAL ORANGE COUNTY...SEMINOLE
COUNTY...

AT 149 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER CONWAY...MOVING NORTHEAST AT 25 MPH.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE UNION PARK.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

KELLY
Local storm report, Jan 13, 2:07 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
207 PM EST SUN JAN 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     HAIL             5 N ORLANDO             28.58N 81.37W
01/13/2008  E0.25 INCH       ORANGE             FL   TRAINED SPOTTER

            PEA SIZE HAIL REPORTED 5 NORTH OF MCO BY OFF DUTY
            OBSERVER.

&&

FXD
Special weather statement, Jan 13, 2:20 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
220 PM EST SUN JAN 13 2008

FLZ053-132015-
OSCEOLA-
220 PM EST SUN JAN 13 2008

...STRONG THUNDERSTORMS AFFECTING NORTHERN OSCEOLA COUNTY...

AT 215 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM NEAR POINCIANA...MOVING NORTHEAST AT 25 MPH. OTHER
STRONG STORMS WERE DEVELOPING TOWARD HARMONY AND HOLOPAW. WEAK
ROTATION IS BEING DETECTED WITH SOME OF THE STORMS.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

KELLY

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 4:49 AM ESTFire Weather WatchMLBLake, Okeechobee, Orange, Osceola, Seminole, Volusia9 hr
Jan 13, 1:27 PM ESTFire Weather WatchMLBLake, Okeechobee, Orange, Osceola, Seminole, Volusia39 hr
Jan 13, 1:27 PM ESTRed Flag WarningMLBLake, Okeechobee, Orange, Osceola, Seminole, Volusia29 hr
Jan 13, 2:46 PM ESTSpecial Marine WarningMLB119 min

Nearby

Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.